Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 171, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 2009, 12:42 AM CDT for Holt County, Rock County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2009, 12:42 AM CDT (05:42 UTC)
- Expired
- Jun 25, 2009, 1:45 AM CDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Holt County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 11:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:19 PM CDT, 9 hours 23 minutes earlier.
Area forecast discussion, Jun 24, 3:19 PM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 319 PM CDT WED JUN 24 2009 .DISCUSSION... SURFACE ANALYSYS AT 19Z SHOWED THE WARM FRONT AROSS CENTRAL SD WITH A COLD FRONT EXTENDING BACK INTO SOUTHWEST SD. VISIBLE SATELLITE IMAGERY SHOWS CU FORMING ALONG THESE BOUNDARIES. 18Z SOUNDINGS FROM KLBF AND KUNR SHOW A CONVECTIVE TEMP OF 93/94 TODAY. WITH CONTINUED SOLAR HEATING OVER NEXT FEW HOURS AND GOOD CONVERGENCE ACROSS THE NORTHWEST SECTIONS OF THE FORECAST AREA...SHOULD BE ABLE TO GET THUNDERSTORM INITIATION BY 23Z. SBCIN CONTINUES TO DIMINISH AS MUCAPE VALUES HAVE INCREASE TO AROUND 2000 J/KG. EXPECT SOME SUPERCELLS TO DEVELOP AS SURFACE VORTICITY AND EHI VALUES INCREASE. IF SUPERCELLS DEVELOP...STORM MOTION SHOULD BE TO THE SOUTHEAST WHICH WOULD TAKE IT INTO BETTER MOISTURE. THE MAIN WEATHER THREAT WITH THE STORMS IS STRONG WIND GUSTS...BUT AN ISOLATED TORNADO IS NOT RULED OUT. SOUTHEAST WINDS THURSDAY CONTINUE TO KEEP THE LOW LEVEL MOISTURE OVER THE AREA. UPPER LEVEL RIDGE AXIS SHIFTS EASTWARD ALLOWING SEVERAL SHORTWAVES TO PUSH INTO SOUTHWEST NEBRASKA THURSDAY AFTERNOON. MLCAPE VALUES INCREASE TO >3000 J/KG OVER THE CENTRAL SANDHILLS BY LATE AFTERNOON AND INCREASING IN COVERAGE THROUGH THE EARLY EVENING. WILL LIKELY SEE ANOTHER ROUND OF SVR WX AS WARM AIR ADVECTION INCREASES AND GFS/NAM ARE IN GOOD AGREEMENT BRINGING AN AREA OF LOW PRESSURE AND SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA FRIDAY. THE GFS IS MUCH QUICKER MOVING THIS TROUGH THROUGH AND BRINGING IN DRIER NORTHWEST FLOW THAN THE NAM. AS WINDS SWITCH AROUND TO THE DRIER NORTH-NORTHWEST DOWNSLOPE FLOW...THINK SHOWER ACTIVITY WILL DIMINISH QUICKLY. UPPER LEVEL RIDGE AXIS AMPLIFIES OVER THE ROCKY MOUNTAINS WITH NORTHWEST FLOW DOMINANT ACROSS THE NORTHERN PLAINS. GFS/ECMWF DEVELOP A VERY INTENSE LOW PRESSURE OVER THE GREAT LAKES REGION EARLY IN THE WEEK WITH THE LBF FORECAST AREA BETWEEN THE NORTHERN AND SOUTHERN SYSTEMS. THEREFORE WILL KEEP THE FORECAST DRY UNTIL TUE NIGHT AS GULF MOISTURE CREEPS BACK INTO THE HIGH PLAINS. && .AVIATION... STRONG TO SEVERE CONVECTION WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THE BEST CHANCES LOOK TO BE EAST OF THE KVTN/KLBF TAF SITES WITH ISOLATED TO WIDELY SCATTERED CHANCES KEEPING TSRA OUT OF THE PRIMARY CONDITIONS. HOWEVER AIRCRAFT WILL NEED TO BE COGNIZANT OF ANY THUNDERSTORM IN THE VCNTY OF TAF SITES AS HAIL AND VERY GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS. HEAVY RAIN IS ALSO A THREAT WHICH WOULD MOST LIKELY LOWER VSBY CRITERIA TO MVFR/IFR IN THE STRONGEST STORMS. OUTSIDE OF CONVECTION VFR CONDITIONS LOOK TO PREVAIL. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DDB/13
Hazardous weather outlook, Jun 24, 3:29 PM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 329 PM CDT WED JUN 24 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-252030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 329 PM CDT WED JUN 24 2009 /229 PM MDT WED JUN 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. NUMEROUS SURFACE BOUNDARIES LAYING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA COULD AGAIN BE THE FOCUS FOR STRONG TO SEVERE STORMS THIS EVENING. HOWEVER THE AREA MOST LIKELY FOR SEVERE THUNDERSTORM DEVELOPMENT LOOKS TO BE NORTH OF A FRONTAL BOUNDARY EXTENDING ACROSS NORTH CENTRAL NEBRASKA TO A LOW IN SOUTHWEST SOUTH DAKOTA. THIS WOULD PUT THE GREATEST RISK FOR LARGE HAIL AND DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO ALONG AND EAST OF A VALENTINE THROUGH BROKEN BOW LINE WHERE SCATTERED THUNDERSTORMS WILL BE POSSIBLE. OUTSIDE THIS AREA THUNDERSTORM DEVELOPMENT SHOULD BE MORE ISOLATED IN NATURE. HEAVY RAINFALL WILL BE A POSSIBILITY WITH ANY STORM THAT DEVELOPS THIS EVENING AS WELL. AREAS THAT RECEIVED HEAVY RAINFALL ON TUESDAY NIGHT MAY BE MORE SUSCEPTIBLE TO FLASH FLOODING...STAY TUNED TO LOCAL STATEMENTS AND WARNINGS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MOISTURE AND WEAK DISTURBANCES ROTATING AROUND AN UPPER LEVEL HIGH PRESSURE RIDGE LOCATED OVER THE TEXAS PANHANDLE MAY BRING THE CHANCE FOR THUNDERSTORMS AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT. A COLD FRONT IS FORECAST TO APPROACH THE OUTLOOK AREA FRIDAY..THEN SWEEP ACROSS OVERNIGHT. THIS WILL BRING AN INCREASED CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT...SOME WHICH MAY BECOME SEVERE. LITTLE OR NO THUNDERSTORM ACTIVITY IS EXPECTED SATURDAY AND SUNDAY. THEN...AN ACTIVE WEATHER PATTERN IS EXPECTED TO RETURN MONDAY AND TUESDAY AS THE UPPER RIDGE CENTER MIGRATES WEST INTO THE DESERT SOUTHWEST...AND NORTHWEST FLOW ACROSS THE CENTRAL PLAINS WILL ENHANCE THE CHANCES FOR AFTERNOON AND NIGHTTIME THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
In the hours before
Local storm report, Jun 24, 11:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM TSTM WND GST MILLS 42.94N 99.40W
06/24/2009 E60 MPH KEYA PAHA NE PUBLIC
WIND GUSTS ESTIMATED TO 60 MPH 12 MILES SOUTH OF
MILLS...OR 12 MILES NORTH OF NEWPORT AT 1122 PM CDT.
&&
CARMELLocal storm report, Jun 24, 11:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1152 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 2 E NEWPORT 42.60N 99.29W
06/24/2009 ROCK NE LAW ENFORCEMENT
TRUCK BLOWN OFF HIGHWAY 20 ALONG HOLT AND ROCK COUNTY
LINES REPORTED BY ROCK COUNTY SHERIFF DISPATCHER.
&&
CARMELLocal storm report, Jun 24, 11:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1154 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM FUNNEL CLOUD 1 NW NEWPORT 42.61N 99.34W
06/24/2009 ROCK NE LAW ENFORCEMENT
ROCK COUNTY SPOTTERS REPORTED FUNNEL CLOUD JUST NORTH AND
WEST OF NEWPORT ALONG HIGHWAY.
&&
CARMELLocal storm report, Jun 25, 12:11 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1211 AM CDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FUNNEL CLOUD 12 N NEWPORT 42.77N 99.33W
06/25/2009 ROCK NE LAW ENFORCEMENT
ROCK COUNTY SHERIFF REPORTED FUNNEL CLOUD 12 MILES NORTH
OF NEWPORT ALONG HIGHWAY 137.
&&
CARMELLocal storm report, Jun 25, 12:15 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 AM CDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND DMG NEWPORT 42.60N 99.33W
06/24/2009 ROCK NE LAW ENFORCEMENT
POWER LINES BLOWN DOWN ON HIGHWAY 20 NEAR NEWPORT IN
RURAL AREAS WITH WIDESPREAD POWER OUTAGES REPORTED.
&&
CARMELLocal storm report, Jun 25, 12:16 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1216 AM CDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL STUART 42.60N 99.14W
06/25/2009 M0.88 INCH HOLT NE FIRE DEPT/RESCUE
DIME TO NICKEL SIZE HAIL REPORTED BY FIRE DEPARTMENT
SPOTTERS.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:24 PM CDT | Tornado Warning | LBF | Boyd, Keya Paha | 36 min |
| Jun 24, 10:57 PM CDT | Tornado Warning | LBF | Keya Paha, Rock | 33 min |
| Jun 24, 10:59 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 46 min |
| Jun 24, 11:30 PM CDT | Tornado Warning | LBF | Keya Paha, Rock | 30 min |
| Jun 24, 11:43 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Rock | 47 min |
| Jun 24, 11:54 PM CDT | Tornado Warning | LBF | Holt, Rock | 36 min |
| Jun 25, 12:24 AM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.